Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 101, NWS Wilmington, NC

August 24, 2002Horry County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 9:58 PM EDT for Horry County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 24, 2002, 9:58 PM EDT (01:58 UTC)
Expired
Aug 24, 2002, 11:00 PM EDT
In force
62 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Horry County, SC

The radar

The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 24, 10:15 PM EDTThunderstorm Wind 60 EConway, SC911 reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2002-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2002-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5026 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS52 KILM 250158
SVRILM
SCC051-250300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
957 PM EDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HORRY COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 1100 PM EDT

* AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTH OF         
  JORDANVILLE...OR ABOUT 11 MILES WEST OF CONWAY...MOVING EAST AT 30 
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CONWAY AT 1010 PM
   RED HILL AT 1015 PM
   FORESTBROOK AT 1020 PM
   NIXONVILLE AT 1025 PM
   WAMPEE AT 1035 PM

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

TRA

LAT...LON 3394 7930 3375 7920 3359 7844 3386 7839

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:40 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 24, 8:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
840 PM EDT SAT AUG 24 2002

HAVE ALREADY UPDATED THE ZONES TO HANDLE THE CONVECTION COMING INTO
THE COASTAL ZONES. THESE STORMS ARE THRIVING IN HIGH INSTABILITY AND
STRONG CONVERGENCE ALONG A TROUGH. THERE ARE ALSO MANY BOUNDARY
INTERACTIONS CAUSING STORMS TO PULSE RAPIDLY. GIVEN WARM BUT DRY
PROFILE ALOFT WOULD EXPECT THE MAIN THREAT TO BE FROM WIND GUSTS.
WILL NEED TO UPDATE THE ZFP AGAIN LATER TONIGHT WHEN I/LL TAKE A
CLOSER LOOK AT TEMPS AND THE OTHER DETAILS. WILL ALSO DISCONTINUE
THE HEAT ADVSRY AT THIS TIME.

MARINE: DO NOT EXPECT THE PRES GRAD TO RELAX UNTIL LATE. SO WILL
UPDATE TO NUDGE SPEEDS UP A NOTCH AND INCREASE THE COVERAGE OF STMS
EXPECTED.

PRELIMINARY NUMBERS...
FCSTID = 29
KILM  77 93 75 85 /  60 30 30 50
KLBT  75 92 71 84 /  50 30 30 50
KFLO  76 93 72 85 /  50 30 30 50
KMYR  78 90 76 85 /  60 30 30 50

.ILM...
NC...NONE.
SC...NONE.

PFAFF

In the hours before

Special weather statement, Aug 24, 7:12 PM EDT, 2 hours 46 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
712 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS MOVING EAST...

NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF
INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A
ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745
AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40
MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS
WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS
CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA
OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS.

&&
MR
Special weather statement, Aug 24, 8:10 PM EDT, 1 hour 48 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
810 PM EDT SAT AUG 24 2002

...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST...

NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO
ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL
CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO
BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM.
THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO
GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL.
RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO
TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MR
Special weather statement, Aug 24, 8:55 PM EDT, 1 hour 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-250200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
855 PM EDT SAT AUG 24 2002

...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST
SOUTHEAST...

A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST OF MAPLE
HILL...TO KELLY...TO WHITEVILLE...TO TABOR CITY...TO
PAMPLICO...WILL MOVE TO NORTH OF SURF CITY...TO CASTLE HAYNE...TO
MACO..TO LONGS...TO KINGSTREE LINE BY 1000 PM. THE STORMS WILL BE
ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND
LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL.
RAINFALL AMOUNTS OF A HALF TO ONE INCH CAN BE EXPECTED...WITH
ISOLATED AMOUNTS AS HIGH AS TWO INCHES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

MR
Local storm report, Aug 24, 9:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
903 PM EDT SAT AUG 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0850 PM    CLARKTON                  NC   WIND DAMAGE
08/24/02   BLADEN                         TREES DOWN NEAR CLARKTON.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRR
Local storm report, Aug 24, 9:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
921 PM EDT SAT AUG 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0900 PM    WHITEVILLE                NC   WIND DAMAGE
08/24/02   COLUMBUS                       LARGE TREE LIMBS DOWN.
                                          REPORTED BY COLUMBUS
                                          COUNTY 911.

0850 PM    10 NW WHITEVILLE          NC   WIND DAMAGE
08/24/02   COLUMBUS                       *** 0 DEAD, 0 INJ ***
                                          TREE DOWN ON CAR ON
                                          HIGHWAY 701 NEAR RED HILL
                                          SWAMP. REPORTED BY COLUMBUS
                                          COUNTY 911.

MRR
Local storm report, Aug 24, 9:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
934 PM EDT SAT AUG 24 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0915 PM    BURGAW                    NC   WIND DAMAGE
08/24/02   PENDER                         TREES DOWN NEAR HIGHWAY 53
                                          AND PINEY ROAD. REPORTED BY
                                          SHERIFFS DEPARTMENT.

MRR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 10:06 PM EDTSpecial Marine WarningILM69 min
Aug 24, 10:34 PM EDTSevere Thunderstorm WarningILMWilliamsburg46 min
Aug 24, 10:39 PM EDTSevere Thunderstorm WarningILMGeorgetown66 min
Aug 24, 10:51 PM EDTSpecial Marine WarningILM69 min
Aug 24, 10:54 PM EDTSevere Thunderstorm WarningILMHorry26 min
Aug 25, 4:53 PM EDTSevere Thunderstorm WarningILMMarion67 min
Aug 25, 5:20 PM EDTSevere Thunderstorm WarningILMWilliamsburg60 min
Aug 25, 5:23 PM EDTSevere Thunderstorm WarningILMHorry62 min
Aug 25, 6:03 PM EDTSevere Thunderstorm WarningILMGeorgetown57 min
Aug 25, 6:30 PM EDTSpecial Marine WarningILM90 min
Aug 25, 6:30 PM EDTSpecial Marine WarningILM90 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.